Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

August 6, 2018St. Clair County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 6, 2018, 6:49 PM CDT for St. Clair County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 6:49 PM CDT (23:49 UTC)
Expired
Aug 6, 2018, 7:15 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS84 KBMX 062349
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
649 PM CDT MON AUG 6 2018
 
ALZ026-070015-
St. Clair AL-
649 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. CLAIR COUNTY
UNTIL 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ragland, or 12 miles east of Odenville, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashville and Ragland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3375 8607 3375 8608 3370 8618 3370 8620
      3375 8630 3383 8622
TIME...MOT...LOC 2349Z 312DEG 9KT 3374 8618 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:48 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 6, 3:48 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
348 PM CDT Mon Aug 6 2018

.SHORT TERM...
Through Tonight.

Isolated to scattered showers and storms are ongoing this
afternoon around the periphery of upper level ridging, affecting
western and far southeastern counties. Better coverage in the
northwest is aided my lift from a weak upper level low
retrograding across the Mississippi River. An isolated strong to
severe storm cannot be ruled out through the early evening hours.
Coverage will gradually diminish this evening, with skies clearing
overnight. Overnight lows will be in the low to mid 70s.

14

.LONG TERM...
Tuesday through next Monday.

Tuesday through Thursday:

Mid to upper level ridging will gradually decrease its influence
over the area through midweek as a positive tilted longwave trough
dives southeast into the High Plains with increasing amplitude by
Wednesday as it extends from Wisconsin southwest into Arkansas.

With relatively higher heights persisting over the southeast, the
trough swings east through the Ohio River Valley by Thursday
morning with a general zonal flow over the deep south.

Tuesday will feature isolated showers and thunderstorms with most
activity in the afternoon with greatest coverage southeast.
Expect convection to decrease in coverage overnight with few to
isolated showers with best chances northwest and southeast. Rain
chances will increase further Wednesday as the upper trough
approaches the region from the northwest. Convection will decrease
to an extent Wednesday night with isolated coverage over the
northern third of the forecast area while a few showers will
remain possible elsewhere. Scattered convection is likely again
Thursday encompassing the northwestern half of our forecast area
with isolated activity southeast. Expect isolated convection
persisting into Thursday night across much of the area.

Tuesday looks to be the warmest day in the extended with highs in
the low 90's followed by readings ranging from the upper 80's to
around 90 through Wednesday. Overnight conditions will remain
humid and mild with readings in the low to mid 70's through
Thursday.

Friday through Monday:

Through the late week time frame a shortwave trough develops over
the central plains and digs southeast into the Mid South region
by Friday and slides east across the Tennessee Valley in a
positive to neutral tilt on Saturday before losing definition as
it swings northeast into the southern Mid Atlantic region.

Scattered showers and thunderstorms again are expected across
much of the area Friday with an isolated coverage Friday night.
Scattered convection is forecast to be more confined to our
southern and southwest counties Saturday with convection more
isolated in nature north and northeast.

Broad positive-tilt troughing is left in its wake as most global
models have come into better agreement with regard to a deeper
trough moves out of Canada and further develops over the Great
Lakes region late Saturday then cuts off into an upper low near
the Chicago area.

Isolated convection is expected across all but our far southeast
on Sunday where scattered showers and storms are expected.
Isolated convection is forecast Sunday night areawide and
continuing into Monday northwest while activity will become
scattered in nature southeast.

Later this week highs are expected to range from the mid 80's to
near 90 with the additional convective activity. Slightly cooler
low temperatures are forecast for the latter portion of the long
term period with readings ranging from the upper 60's to the lower
70's from Friday through Monday morning.

05

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions continue for all terminals with showers and
thunderstorms already beginning to develop primarily to the west.
Included TEMPO -TSRA for KTCL until 21Z and VCSH for KBHM and KEET
for now. Will amend if needed. Generally calm winds overnight. As
previously mentioned in the last discussion, some guidance shows
some MVFR fog development at KEET, KANB, and KASN tomorrow
morning however confidence is still low. Have not included any
mention of fog or low cloud development at this time for any
terminals.

Will continue adding AMD NOT SKED to KANB due to comms issues
impacting our obs. FAA is aware of the issue, but we do not have
an estimated time for repairs.

07

&&

.FIRE WEATHER...

Slightly lower rain chances expected through Tuesday due to upper
level ridging. Rain chances increase for the end of the week. Min
RH values will remain high across the area with good moisture
content available in the lower levels. Localized light fog and low
clouds will be possible near bodies of water each morning. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  92  72  89  71 /  20  30  20  50  50
Anniston    73  93  74  90  72 /  20  30  20  40  40
Birmingham  76  93  76  90  73 /  20  30  20  50  50
Tuscaloosa  76  95  75  92  73 /  20  20  20  50  40
Calera      75  92  74  89  73 /  20  30  20  40  40
Auburn      75  91  74  88  72 /  20  30  30  40  20
Montgomery  76  94  76  91  74 /  20  30  30  40  20
Troy        76  93  74  91  73 /  20  30  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 6, 5:03 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
503 AM CDT Mon Aug 6 2018

ALZ011>015-017>050-071315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
503 AM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 6, 2:34 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
234 PM CDT MON AUG 6 2018

ALZ013-015-062000-
Fayette AL-Walker AL-
234 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eldridge, or near Carbon Hill. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carbon Hill, Kansas and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 8745 3380 8753 3386 8770 3392 8764
      3393 8764 3395 8762
TIME...MOT...LOC 1934Z 307DEG 2KT 3390 8759

32/Davis
Special weather statement, Aug 6, 3:00 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT MON AUG 6 2018

ALZ011-062030-
Marion AL-
300 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION COUNTY UNTIL
330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hackleburg, or 9 miles north of Hamilton, moving north
at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pigeye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3431 8788 3420 8792 3424 8804 3432 8801
TIME...MOT...LOC 2000Z 201DEG 5KT 3428 8796

32/Davis
Special weather statement, Aug 6, 3:35 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
335 PM CDT MON AUG 6 2018

ALZ011-062100-
Marion AL-
335 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 400
PM CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weston to Hamilton to near Brinn. Movement
was north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Weston and Rankin Fite Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3426 8809 3424 8797 3422 8786 3410 8786
      3409 8802 3414 8811
TIME...MOT...LOC 2034Z 190DEG 9KT 3418 8807 3412 8801 3415 8790

32/Davis
Special weather statement, Aug 6, 3:58 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
358 PM CDT MON AUG 6 2018

ALZ011-062130-
Marion AL-
358 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 430
PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm just
east of Hamilton. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hamilton and Pearces Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 8785 3408 8795 3419 8793 3418 8782
TIME...MOT...LOC 2057Z 195DEG 2KT 3411 8790

32/Davis
Special weather statement, Aug 6, 4:03 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
403 PM CDT MON AUG 6 2018

ALZ023-024-062130-
Jefferson AL-Tuscaloosa AL-
403 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TUSCALOOSA AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bull City, or 12 miles west of Hueytown, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Johns, Bull City, Abernant and Weller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 8721 3337 8739 3351 8719 3342 8704
TIME...MOT...LOC 2103Z 218DEG 13KT 3339 8721

32/Davis
Special weather statement, Aug 6, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
649 PM CDT MON AUG 6 2018

ALZ026-070015-
St. Clair AL-
649 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. CLAIR COUNTY
UNTIL 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ragland, or 12 miles east of Odenville, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashville and Ragland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3375 8607 3375 8608 3370 8618 3370 8620
      3375 8630 3383 8622
TIME...MOT...LOC 2349Z 312DEG 9KT 3374 8618

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:17 PM CDTSpecial Weather StatementBMXWinston28 min
Aug 6, 1:18 PM CDTSpecial Weather StatementBMXPickens27 min
Aug 6, 2:15 PM CDTSpecial Weather StatementBMXWalker30 min
Aug 6, 2:34 PM CDTSpecial Weather StatementBMXFayette26 min
Aug 6, 3:00 PM CDTSpecial Weather StatementBMXMarion30 min
Aug 6, 3:35 PM CDTSpecial Weather StatementBMXMarion25 min
Aug 6, 3:38 PM CDTSevere Thunderstorm WarningBMXMarion37 min
Aug 6, 3:58 PM CDTSpecial Weather StatementBMXMarion32 min
Aug 6, 4:03 PM CDTSpecial Weather StatementBMXTuscaloosa27 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.